Estimation of Partially Linear Panel Data Models with Cross-Sectional Dependence


This paper studies the estimation of the partially linear panel data models, allowing for cross-sectional dependence through a common factors structure. This semiparametric additive partial linear framework, including both linear and nonlinear additive components, is more flexible compared to linear models, and is preferred to a fully nonparametric regression because of the ‘curse of dimensionality’. The consistency and asymptotic normality of the proposed estimators are established for the case where both cross-sectional dimension and temporal dimension go to infinity. The theoretical findings are further supported for small samples via a Monte Carlo study. The results suggest that the proposed method is robust to a wide variety of data generation processes.

This is a preview of subscription content, access via your institution.


  1. [1]

    Pesaran M H, Estimation and inference in large heterogeneous panels with multifactor error structure, Econometrica, 2006, 74: 967–1012.

    MathSciNet  Article  Google Scholar 

  2. [2]

    Kapetanios G, Pesaran M H, and Yamagata T, Panels with nonstationary multifactor error structures, Journal of Econometrics, 2011, 160: 326–348.

    MathSciNet  Article  Google Scholar 

  3. [3]

    Pesaran M H and Tosetti E, Large panels with common factors and spatial correlations, Journal of Econometrics 2011, 161: 182–202.

    MathSciNet  Article  Google Scholar 

  4. [4]

    Chudik A, Pesaran M H, and Tosetti E, Weak and strong cross section dependence and estimation of large panels, Econometrics Journal, 2011, 14: 45–90.

    MathSciNet  Article  Google Scholar 

  5. [5]

    Huang X, Nonparametric estimation in large panels with cross-section dependence, Econometric Reviews, 2013, 32(5–6): 754–777.

    MathSciNet  Article  Google Scholar 

  6. [6]

    Su L and Jin S, Sieve estimation of panel data models with cross section dependence, Journal of Econometrics, 2012, 186(1): 222–244.

    MathSciNet  Article  Google Scholar 

  7. [7]

    Cai Z, Fang Y, and Xu Q, Testing capital asset pricing models using functional-coefficient panel data models with cross-sectional dependence, Journal of Econometrics, 2020,

  8. [8]

    Robinson P M, Root-n consistent semiparametric regression, Econometrica, 1988, 56: 931–954.

    MathSciNet  Article  Google Scholar 

  9. [9]

    Li Q and Ullah A, Estimating partially linear panel data models with one-way error components, Econometric Reviews, 1998, 17(2): 145–166.

    MathSciNet  Article  Google Scholar 

  10. [10]

    Cai Z, Chen L, and Fang Y, Semiparametric estimation of partially vary-coefficient dynamic panel data models, Econometric Reviews, 2015, 34(6–10): 695–719.

    Article  Google Scholar 

  11. [11]

    Chen J, Gao J, and Li D, Semiparametric trending panel data models with cross-sectional dependence, Journal of Econometrics, 2012, 171: 71–85.

    MathSciNet  Article  Google Scholar 

  12. [12]

    Chen M and Yan J, Unbiased CCE estimator for interactive fixed effects panels, Economics Letters, 2019, 175: 1–4.

    MathSciNet  Article  Google Scholar 

  13. [13]

    Su L and Ullah A, Profile likelihood estimation of partially linear panel data models with fixed effects, Economics Letters, 2006, 92(1): 75–81.

    MathSciNet  Article  Google Scholar 

  14. [14]

    Fan J Q and Huang T, Profile likelihood inferences on semi-parametric varying-coefficient partially linear models, Bernoulli, 2005, 11: 1031–1057.

    MathSciNet  Article  Google Scholar 

  15. [15]

    Fan J Q, Huang T, and Li R Z, Analysis of longitudinal data with semiparametric estimation of covariance function, Journal of the American Statistical Association, 2007, 102(478): 623–641.

    MATH  Google Scholar 

  16. [16]

    Su L and Jin S, Profile quasi-maximum likelihood estimation of partially linear spatial autoregressive models, Journal of Econometrics, 2010, 157(1): 18–23.

    MathSciNet  Article  Google Scholar 

Download references

Author information



Corresponding author

Correspondence to Yuying Sun.

Additional information

This research was supported by the National Natural Science Foundation of China under Grant Nos. 71703156, 71988101, and 72073126.

This paper was recommended for publication by Editor CAI Zongwu.

Rights and permissions

Reprints and Permissions

About this article

Verify currency and authenticity via CrossMark

Cite this article

Huang, B., Sun, Y. & Wang, S. Estimation of Partially Linear Panel Data Models with Cross-Sectional Dependence. J Syst Sci Complex (2021).

Download citation


  • Common correlated effects
  • common factors
  • cross-sectional dependence
  • panel data
  • semi-parametric estimation